|viramune to sustiva
Aug 23, 2004
My initial numbers were vl-over 100,000 and t cell 300. I have been on Viread, Epivir, and Viramune for about 1 year. There have been no side effects. I take them with breakfast daily and have had excellent adherance. Since starting meds, my t cells have varied from 425 to 625 and currently about 525. The problem is my viral load. It dropped significantly from 100,000 to 2,500 then approx. 500, 250, 125 (the lowest)in December. Then I moved across the country (meaning added stress/changes). Since moving, the v-load went to 270, 450, 575, and most recent, 1000. My doctor did resistance testing and said I have no resistance but that there is 1 mutation for the Epivir. He didnt indicate concern about the mutation or suggest getting rid of the Epivir. He indicated that if I get up to 3,000-5,000 v-load range, then we might switch the Viramune to Sustiva (and keep the Epivir and Viread). He says the Viramune may not be "strong enough" and that Sustiva works "in a different way" than Viramune. He also said I may consider adding a 4th drug (didnt discuss which) to the current regimen. I noticed from your articles that Sustiva, Viread and Emtriva is effective also. Maybe I should consider this combo but have never heard of Emtriva.Would it hurt to eat breakfast with Sustiva? (1 of the meds says to take with food). Which combo has been more successful in trials, Sustiva/Epivir/Viread or Emtriva/Epivir/Viread. Second question: I am a moderate drinker. (Almost daily couple beers. On and on weekends at least 7-9 beers each day at the most. My drinking habits have not changed since starting meds but I wonder if somehow this is why I did not get <50 copys instead of (now) going the other direction. Has alcohol been linked to drug regimen failure? (I know I should reduce the quantity but dont plan to quit). Your forums is exactly what I've been looking for!
| Response from Dr. Lee
Viramune is a twice daily drug. If you have taken it only once daily, that may explain why you have not fully supressed the virus. (Please note that resistance to both Viramune and Sustiva are related to the same single site mutation - 103. Also FYI- both work in exactly the same way.)
Resistance to Epivir (3TC) requires only the one mutation, if you have that mutation (at 184), you may want to consider switching combos. The mutation causes resistance to Emtriva (FTC) as well. These two drugs are essentially the same and should not be used together.
There are accumulating data to show that even low level viremia (less than 1000) can and usually does lead to an accumulation of viral resistance mutations if it continues long enough.
Therefore, my suggestions: 1) Find a more aggressive doctor, or tell this doc you want a more aggressive response to your chronic and rising viral levels (and probable increasing resistance).
2) Alcohol abuse may be causing more problems than you think. Please evaluate this honestly and consider stopping your alcohol abuse. It is possible that the alcohol may effect your liver and secondarily the metabolism of meds. (This is usually a problem primarily if there is significant liver damage.) Ask your doctor how your liver is functioning as this is commonly checked on routine blood tests.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Burning Red Spots After Giving Oral Sex What Are The Chances Of HIV
- Coated Tongue After Unprotected Oral Sex Without Ejaculation Worried I Have HIV
- Loose Stool After Sucking Penis Sign Of HIV AIDS
- Penis Discharge After Swallowing Worried I Have HIV
- Testicular Pain After Anal Sex With Condom Does It Mean I Have HIV
- Vaginal Discharge After Masturbation Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.